Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2012, 3:06 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2012, 3:06 PM MST (22:06 UTC)
- Expired
- Aug 18, 2012, 3:30 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 57 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213 WUUS55 KFGZ 182206 SVRFGZ AZC025-182230- /O.NEW.KFGZ.SV.W.0034.120818T2206Z-120818T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 306 PM MST SAT AUG 18 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 330 PM MST * AT 303 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL YAVAPAI COUNTY...OR 9 MILES EAST OF COTTONWOOD-VERDE VILLAGE...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN YAVAPAI COUNTY AT 320 PM MST PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3468 11175 3467 11187 3475 11186 3477 11176 TIME...MOT...LOC 2206Z 008DEG 3KT 3472 11183 $$ RB
2 follow-up statements
065 WWUS55 KFGZ 182217 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 317 PM MST SAT AUG 18 2012 AZC025-182230- /O.CON.KFGZ.SV.W.0034.000000T0000Z-120818T2230Z/ YAVAPAI AZ- 317 PM MST SAT AUG 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR EAST CENTRAL YAVAPAI COUNTY... AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL YAVAPAI COUNTY...OR 9 MILES EAST OF COTTONWOOD-VERDE VILLAGE...MOVING EAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN YAVAPAI COUNTY AT 330 PM MST LAT...LON 3468 11175 3467 11187 3475 11186 3477 11176 TIME...MOT...LOC 2216Z 008DEG 3KT 3471 11183 $$ RB
163 WWUS55 KFGZ 182225 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 325 PM MST SAT AUG 18 2012 AZC025-182235- /O.EXP.KFGZ.SV.W.0034.000000T0000Z-120818T2230Z/ YAVAPAI AZ- 325 PM MST SAT AUG 18 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YAVAPAI COUNTY WILL EXPIRE AT 330 PM MST... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN. LAT...LON 3468 11175 3467 11187 3475 11186 3477 11176 TIME...MOT...LOC 2225Z 008DEG 3KT 3470 11183 $$ RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:57 AM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 18, 9:57 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 957 AM MST SAT AUG 18 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER ARIZONA THROUGH THE WEEKEND. MOISTURE WILL REMAIN PLENTIFUL ALONG AND SOUTH OF THE KAIBAB PLATEAU...THE MOGOLLON RIM AND THE WHITE MOUNTAINS. EXPECT FAIR COVERAGE OF SHOWERS AND STORMS IN THIS REGION. DRIER AIR WILL MOVE INTO NORTHEASTERN ARIZONA THROUGH SUNDAY WITH REDUCED CHANCES FOR THUNDERSTORMS IN THIS AREA. && .DISCUSSION... WITH CLEAR SKIES AND MOIST DEWPOINTS ACROSS THE NORTHLAND THIS MORNING...AN ACTIVE DAY OF MONSOON THUNDERSTORMS IS EXPECTED. THIS IS REPRESENTED IN THE CURRENT FORECAST WELL...WITH NO MAJOR UPDATES EXPECTED AT THIS TIME. && .PREVIOUS DISCUSSION /325 AM MST/... UPPER LEVEL HIGH PRESSURE IS FORECAST TO LINGER NORTHWEST OF THE AREA TODAY...THEN SLIDE SOUTH OVER SOUTHERN SECTIONS OF THE STATE SUNDAY. FOR THIS WEEKEND...THUNDERSTORMS AND SHOWERS ARE FORECAST TO REDEVELOP BEFORE NOON OVER THE HIGHER TERRAIN. THUNDERSTORM OUTFLOWS SPREADING AWAY FROM HEAVY SHOWERS WILL SPREAD CONVECTIVE ACTIVITY SOUTH OF THE RIM INTO THE EVENING HOURS. HIGHER PW PERSISTS FROM THE KAIBAB PLATEAU SOUTHWARD ALONG THE MOGOLLON RIM AND THE WHITE MOUNTAINS...SOUTH INTO YAVAPAI AND NORTHERN GILA COUNTIES...IN THIS AREA SHOWERS AND THUNDERSTORMS HAVE A HIGHER PROBABILITY OF PRODUCING LOCALIZED HEAVY RAIN. WHILE DRIER AIR OVER THE FOUR CORNERS AND LITTLE COLORADO RIVER REGION OF ARIZONA WILL CONTINUE TO LIMIT STORMS...WITH LESS OF A POTENTIAL TO PRODUCE HEAVY RAIN. MONDAY THROUGH WEDNESDAY...FORECAST MODELS CONTINUE TO SHOW THE HIGH PRESSURE RIDGE MOVING SLOWLY SOUTHEASTWARD INTO SOUTHERN NEW MEXICO. THIS WILL PLACE NORTHERN ARIZONA IN A MORE MOISTURE FAVORABLE SOUTHEASTERLY WIND FLOW REGIME...INCREASING OUR COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS ALL OF NORTHERN ARIZONA THROUGH AT LEAST WEDNESDAY. && .AVIATION... FOR THE 18Z PACKAGE...EXPECT SCT-BKN SC/CU SOUTH OF A LINE FROM KIGM TO KPAN UNTIL 19Z. BASES WILL BE FROM 3-5KFT AGL. AFT 18Z- 20Z...EXPECT SCT TO NMRS SHRA/TSRA WITH ISOLD +TSRA MAINLY SOUTH OF A LINE FROM KGCN TO KRQE...ESPECIALLY SOUTH OF THE I-40 CORRIDOR. MOST STORMS WILL PRODUCE MODERATE TO HEAVY RAIN AND MVFR CONDITIONS. STRONGER STORMS WILL PRODUCE IFR CONDITIONS...GUSTY WINDS AND HAIL. CONVECTIVE ACTIVITY WILL DECREASE BY 02Z-04Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........KD/TC AVIATION.......PETERSON FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 18, 4:16 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 416 AM MST SAT AUG 18 2012 AZZ004>018-037>040-191115- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 416 AM MST SAT AUG 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MOGOLLON RIM AND MOVE SOUTHWEST INTO YAVAPAI AND GILA COUNTIES. STORMS THAT FORM OVER THE BLACK MESA AND CHUSKA MOUNTAINS WILL MOVE SOUTHWEST INTO THE LITTLE COLORADO RIVER VALLEY BY LATE AFTERNOON AND EARLY EVENING. LOWER ELEVATION AREAS ALONG THE UTAH BORDER SHOULD SEE STORMS MOVE SOUTHWARD FROM UTAH DURING THE LATE AFTERNOON. THE STORM THREATS FOR ALL AREAS ARE HEAVY RAIN...HAIL...GUSTY WINDS AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND SOUTH OF THE MOGOLLON RIM THROUGH THE WEEKEND WITH HEAVY RAIN...GUSTY WINDS AND HAIL POSSIBLE. A CHANCE OF AFTERNOON STORMS WILL CONTINUE FOR ALL OF NORTHERN ARIZONA NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 18, 12:02 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1202 PM MST SAT AUG 18 2012 AZZ018-181945- GILA AZ- 1202 PM MST SAT AUG 18 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA UNTIL 1245 PM MST AT 1157 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM PRODUCING HEAVY RAIN...OVER THE POCO BURN AREA 8 MILES NORTHEAST OF YOUNG...MOVING SOUTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3418 11077 3414 11092 3420 11092 3423 11081 TIME...MOT...LOC 1900Z 315DEG 7KT 3415 11082 RB
Special weather statement, Aug 18, 12:52 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1252 PM MST SAT AUG 18 2012 AZZ016-018-182030- GILA AZ-COCONINO AZ- 1252 PM MST SAT AUG 18 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 130 PM MST AT 1248 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR KOHLS RANCH. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... KOHLS RANCH AND TONTO VILLAGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3425 11093 3424 11113 3432 11113 3435 11096 TIME...MOT...LOC 1952Z 180DEG 0KT 3431 11106 RB
Special weather statement, Aug 18, 1:03 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 103 PM MST SAT AUG 18 2012 AZZ015-038-182045- COCONINO AZ- 103 PM MST SAT AUG 18 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 145 PM MST AT 102 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARKS...MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN COCONINO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3507 11168 3499 11194 3522 11202 3529 11182 TIME...MOT...LOC 2003Z 339DEG 5KT 3517 11188 RB
Special weather statement, Aug 18, 1:34 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 134 PM MST SAT AUG 18 2012 AZZ016-018-182115- GILA AZ-NAVAJO AZ- 134 PM MST SAT AUG 18 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA EXTREME SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA UNTIL 215 PM MST AT 130 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF YOUNG...MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL GILA COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3390 11067 3389 11087 3404 11086 3405 11071 TIME...MOT...LOC 2034Z 009DEG 4KT 3400 11077 RB
Special weather statement, Aug 18, 1:50 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 150 PM MST SAT AUG 18 2012 AZZ018-182130- GILA AZ- 150 PM MST SAT AUG 18 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA UNTIL 230 PM MST AT 148 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF YOUNG...THIS STORM IS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL GILA COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3392 11100 3404 11116 3416 11100 3404 11086 TIME...MOT...LOC 2050Z 049DEG 4KT 3405 11102 RB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:31 PM MST | Special Weather Statement | FGZ | Navajo | 59 min |
| Aug 18, 12:02 PM MST | Special Weather Statement | FGZ | Gila | 43 min |
| Aug 18, 12:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 18, 1:03 PM MST | Special Weather Statement | FGZ | 42 min | |
| Aug 18, 1:34 PM MST | Special Weather Statement | FGZ | Gila | 41 min |
| Aug 18, 1:50 PM MST | Special Weather Statement | FGZ | Gila | 40 min |
| Aug 18, 1:58 PM MST | Areal Flood Advisory | FGZ | Coconino | 4 hr |
| Aug 18, 2:53 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 16 min |
| Aug 18, 3:00 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 18, 3:28 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 17 min |
| Aug 18, 3:50 PM MST | Areal Flood Advisory | FGZ | Navajo | 63 min |
| Aug 18, 4:01 PM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.